Rodenticides eaten by animals pose a risk of secondary exposure
posted May 18, 2010
Michigan health authorities warned that veterinarians and clinic staff can be sickened while treating patients that have eaten some rodent poisons.
Officials with the state's Department of Community Health issued an alert in April on the basis of incidents at two clinics in 2006 and 2008 in which dogs had eaten zinc phosphide pellets intended to kill gophers or moles. In each incident, multiple veterinary clinic staff members became ill from the release of phosphine gas after the dogs were induced to vomit, said Abby Schwartz, a public health consultant for the department.
Phosphine gas is produced as some pesticides, such as those containing zinc phosphide, react with acid or water in an animal's stomach.
Staff from the two involved clinics in Michigan suffered mild illnesses that included headaches, shortness of breath, nausea, and dizziness, the department statement indicates. Schwartz said both dogs also survived.
But department officials' ongoing concern about the potential for serious illness or death led them to write letters recently to the Michigan VMA and the AVMA as well as develop a fact sheet for pet owners.
Information from the Centers for Disease Control and Prevention's Agency for Toxic Substances and Disease Registry states that phosphine is colorless, flammable, and explosive at ambient temperature and has the odor of garlic or decaying fish. In humans, symptoms of acute phosphine intoxication include diaphragm pain, nausea, vomiting, excitement, and a smell of phosphorus on the breath. Exposure to high concentrations can cause weakness, bronchitis, pulmonary edema, shortness of breath, convulsions, and death.
Pulmonary edema, convulsions, and liver injury can appear or remain present days after exposure, agency information states.
Dr. Safdar A. Khan, senior director of toxicology research for the Animal Poison Control Center of the American Society for the Prevention of Cruelty to Animals, said his organization frequently receives calls about dogs eating zinc phosphide-containing pesticides. He noted that dogs have been known to dig up the pesticides after seeing people plant the pellets in their yards.
When phosphine poisoning is suspected, ASPCA Animal Poison Control Center staff members recommend that veterinarians induce animals to vomit outside or in rooms with good ventilation, Dr. Khan said. Veterinarians are at risk of secondary exposure and illness even at concentrations at which the garlic-like smell of the gas is not present.
He said that, if an animal vomits inside a building, a fan on the floor combined with open doors and windows can reduce the risk of secondary exposure.
Because phosphine is heavier than air, Michigan health authorities recommend that people avoid lowering their heads toward animals with suspected phosphine poisoning. They also recommend, when such animals vomit outside, that people stand upwind and flush the vomit and surrounding area with water.
The ASPCA's earliest report of a veterinarian becoming ill while treating an animal for zinc phosphide poisoning is from 1994, when an attending veterinarian present during nasogastric intubation of a horse began experiencing neurologic symptoms, Dr. Khan said. A report about the exposure published in a 1996 edition of the Equine Veterinary Journal states that the veterinarian was hospitalized but recovered fully after suffering from symptoms including dizziness, weakness, and tremors.
A scientific report in the Feb. 15 issue of JAVMA describes the more recent phosphine-related deaths of 27 out of 66 horses fed a ration treated with aluminum phosphide, which was intended to kill weevils. Two of about 30 people treating the horses sought hospital treatment for mild dehydration and headache, but the report states that it is unclear what importance those illnesses had, as neither individual had close contact with the gastric contents of treated horses.
The AVMA has information about phosphine and links to additional sources at www.avma.org. Click on "Public Health," then on "Phosphine Gas," and then on "Phosphine product precautions." The CDC also has information on the substance at www.atsdr.cdc.gov/MHMI/mmg177.html.